Winter Weather, Green
- When
- March 1, 12:00 AM CST to 2:30 PM CST
- Where
- Green forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Two to four inches of snow accumulation.
A low pressure area brought a couple rounds of snow to Southern WI from the evening of February 29th through the afternoon of March 1st. Three to six inches of snow including some blowing and drifting snow occurred.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A low pressure area brought a couple rounds of snow to Southern WI from the evening of February 29th through the afternoon of March 1st. Three to six inches of snow including some blowing and drifting snow occurred. Slide-offs and accidents were common throughout the region. Brief near-blizzard conditions were reported from the late morning into the early afternoon on March 1st when the heaviest snow affected the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 29, 9:13 PM CST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
913 PM CST MON FEB 29 2016
.UPDATE...
CONTINUE TO MONITOR THE SHORT TERM TRENDS WITH THE SNOW EVENT THAT
IS COMMENCING. SOME INITIAL HURDLES ARE WITH THE AMOUNT OF DRY
AIR IN PLACE IN THE LOW LEVELS AND THE WARM LAYER CAUSING MIXED
PRECIPITATION IN NORTHERN ILLINOIS. SURFACE TEMPERATURE-DEW POINT
DEPRESSIONS ARE ON THE ORDER OF 20-30F...WHICH MEANS THAT IT WILL
TAKE SOME DECENT LIFT TO SATURATE OUT THIS LAYER THIS EVENING.
01.01Z RAP SOUNDINGS STILL SHOW THIS LAYER MOISTENING UP QUICKLY
THROUGH THE EVENING AS THE DEEPER FORCING MOVES IN AHEAD OF THE
SURFACE/850MB LOW. THE 01.01Z RAP ALSO SHOWS THE LOW LEVEL WARM
LAYER STAYING JUST SOUTH OF THE WISCONSIN/ILLINOIS BORDER...SO AM
EXPECTING THE PRECIPITATION TYPE TO STAY AS ALL SNOW FOR THE
SOUTHERN COUNTIES.
THE CHALLENGE THEN REMAINS WHAT TO DO WITH SNOW AMOUNTS. THE
TIMING OF THE HEAVIEST SNOWFALL RATES STILL LOOKS LIKE IT WILL BE
IN THE 6-14Z TIME FRAME WHEN THE LIFT WILL BE MAXIMIZED AHEAD OF
THE 850MB LOW. SNOWFALL RATES COULD BE INTENSE AT TIMES WITH 1-2
INCHES POSSIBLE PER HOUR IN THE MAIN F-GEN BAND. DUE TO SOME WEAK
WARM AIR ADVECTION AHEAD OF THE 850MB LOW...IT DOES APPEAR THAT
THIS BAND WILL GRADUALLY WOBBLE A BIT NORTH AND MAYBE BACK SOUTH
BETWEEN THE WARNING COUNTIES AND NOT BE SITTING IN THE SAME
SPOT...WHICH WOULD CAUSE SOME LOCALLY HIGHER AMOUNTS THAN
CURRENTLY FORECAST. OVERALL...JUST MADE SOME MINOR TWEAKS TO THE
OVERNIGHT FORECAST WITH TIMING OF THE SNOW DEVELOPING ON THE
NORTHERN EDGE AND BUMPED UP SNOW AMOUNTS A SMIDGE ALONG THE
BORDER.
THE MAIN ISSUE IS WITH HOW LONG THE SNOW ENDS UP LINGERING
TOMORROW. AFTER THE 850MB LOW PASSES BY MID-LATE MORNING...COLDER
LOW LEVEL AIR PROPAGATES IN AND THE FETCH BECOMES MORE FAVORABLE
FOR SOME LAKE EFFECT SNOW TO OCCUR. 01.01Z RAP SOUNDINGS FOR SBM
SHOW A FAIRLY SHALLOW MIXED LAYER WITH AN INVERSION AROUND
850MB...SO THE LAKE EFFECT SNOW SHOULD NOT BE TOO INTENSE. WHILE
THE ADDITIONAL ACCUMULATION TOMORROW MORNING IS FORECAST TO BE
AROUND 1-3 INCHES...IT DOES APPEAR THAT THIS LIGHT SNOW WILL BE
HANGING ON FOR A LITTLE LONGER WITH IMPACTS POSSIBLY GOING BEYOND
9AM TOMORROW MORNING. UPON COLLABORATION WITH NEIGHBORING
OFFICES...WE DECIDED TO LET THE MIDNIGHT CREW TAKE A LOOK AT THE
FULL SUITE OF 00Z/MESO GUIDANCE BEFORE EXTENDING THE CURRENT
HEADLINES.
OVERALL...SNOWFALL TOTALS TONIGHT THROUGH TOMORROW MORNING STILL
LOOK SIMILAR WITH 6-8 INCHES EXPECTED IN THE SOUTHERN ROW OF
COUNTIES ALONG THE ILLINOIS BORDER. THE NEXT ROW OF COUNTIES
NORTH...IOWA COUNTY TO MILWAUKEE COUNTY...IS A BIT MORE VARIABLE
WITH ABOUT 4-6 INCHES OCCURRING...LOWER IN THE NORTHERN PORTIONS
OF THESE COUNTIES. TOTALS THEN DECREASE GOING NORTH WHERE THERE IS
A BIT MORE UNCERTAINTY DUE TO THE DRY AIR IN PLACE. TOTALS ARE
ALSO SLIGHTLY HIGHER NEAR THE LAKE SHORE DUE TO THE EXTRA INCH OR
SO FROM THE LAKE EFFECT.
ON TOP OF THIS...SNOW TO LIQUID RATIOS ARE EXPECTED TO BE AROUND
NORMAL AT 13:1...SO THIS SHOULD BE A DRIER/FLUFFIER SNOW. THIS
COMBINED WITH THE WINDS WILL CAUSE FOR SOME BLOWING/DRIFTING OF
THE SNOW AND CAUSE HAZARDOUS TRAVEL CONDITIONS...PARTICULARLY FOR
THE MORNING COMMUTE.
&&
.AVIATION/06Z TAFS/...
VISIBILITY WILL QUICKLY DROP TO IFR/LIFR AS THE SNOW BEGINS THIS
EVENING AND SHOULD LAST THROUGH TOMORROW MORNING. LAKE EFFECT SNOW
COULD CAUSE THE LOWER CONDITIONS TO PERSIST AT MKE A BIT LONGER
THAN MSN WITH WINDS CAUSING SOME BLOWING SNOW. CONDITIONS SHOULD
IMPROVE GOING THROUGH THE AFTERNOON AND EVENING HOURS AS THE
SYSTEM MOVES OFF TO THE EAST.
&&
.MARINE...SMALL CRAFT ADVISORY WAS EXTENDED UNTIL 06Z WEDNESDAY
ACROSS THE NEARSHORE WATERS. GUSTY NORTH WINDS WILL BECOME NORTHEAST
THIS EVENING...WITH GUSTS TO 25 KNOTS EXPECTED. THE PRESSURE GRADIENT
WILL REMAIN TIGHT INTO TUESDAY EVENING. GUSTY NORTHEAST WINDS ARE
EXPECTED DURING THIS TIME...WITH GUSTS OF 25 TO 30 KNOTS. WINDS WILL
VEER NORTH TO NORTHWEST TUESDAY EVENING...THEN WEAKEN. HIGH WAVES
ARE POSSIBLE NEAR THE SHORE LATER TONIGHT INTO TUESDAY...BEFORE
SHIFTING MORE OFFSHORE TUESDAY NIGHT.
&&
.PREV DISCUSSION... /ISSUED 333 PM CST MON FEB 29 2016/
TONIGHT AND TUESDAY...FORECAST CONFIDENCE IS MEDIUM.
12Z MODELS SHOWING GOOD AGREEMENT WITH MOST FEATURES WITH THE WINTER
STORM FOR TONIGHT INTO TUESDAY MORNING ACROSS THE AREA. 850 MB LOW
TRACKS ACROSS FAR NORTHERN ILLINOIS...WITH THE BAROCLINIC ZONE
SITUATED OVER SOUTHERN WISCONSIN. LOW LEVEL JET POINTS INTO SOUTHERN
WISCONSIN...WITH STRONG 850 MB TO 700 MB FRONTOGENESIS RESPONSE
PIVOTING ACROSS THE AREA LATER TONIGHT. UPPER DIVERGENCE FROM RIGHT
ENTRANCE REGION OF 300 MB JET ALSO PROVIDING GOOD UPWARD VERTICAL
MOTION.
THE 06Z TO 12Z TUESDAY PERIOD WILL HAVE THE STRONGEST UPWARD
VERTICAL MOTION FIELDS AND SUBSEQUENT SNOW ACCUMULATIONS. THE 12Z
NAM IS MOST AGGRESSIVE WITH QPF AMOUNTS...WITH THE GFS/CANADIAN
MODELS SOMEWHAT LOWER BUT SIMILAR...AND THE ECMWF TO LOWEST. THE NAM
SEEMS QUITE HIGH...THOUGH THE CONSENSUS BLEND OF SHORT TERM MODELS
WAS ALSO GOING WITH A HIGHER QPF TREND IN THE FAR SOUTHERN AND
SOUTHWESTERN COUNTIES.
GIVEN THE ROBUST UPWARD VERTICAL MOTION AND SOME CROSSHAIRS
SIGNATURES LATER TONIGHT ACROSS THE AREA WITH THE FEATURES LISTED
ABOVE...BUMPED UP SNOWFALL AMOUNTS AN INCH OR SO ACROSS MOST OF THE
AREA. CONCERNED THAT AMOUNTS MAY END UP A LITTLE HIGHER...GIVEN THE
ROBUST UPWARD VERTICAL MOTION FIELDS EXPECTED LATER TONIGHT. ALSO
CONCERNED ABOUT HIGHER LAKE ENHANCED AMOUNTS IN SHEBOYGAN AND
OZAUKEE COUNTIES...AS LAKE EFFECT FLOW CHART SUGGESTS A
FEW ADDITIONAL INCHES POSSIBLE WITH THE LAKE CONTRIBUTION.
MESOSCALE MODELS HAVE SLOWED WITH BRINGING IN THE ACCUMULATING SNOW
IN THE FAR SOUTHWESTERN COUNTIES...SO ADJUSTED START TIME FOR THE
WINTER STORM WARNING AREAS TO START AT 9 PM CST. ALSO ADDED
SHEBOYGAN COUNTY TO THE WINTER WEATHER ADVISORY...FROM MIDNIGHT
UNTIL 9 AM CST TUESDAY...GIVEN THE LAKE ENHANCEMENT POTENTIAL.
GUSTY NORTHEAST WINDS SHOULD BRING SOME BLOWING AND DRIFTING SNOW
LATER TONIGHT INTO TUESDAY MORNING. LIGHT SNOW SHOULD TAPER OFF FROM
WEST TO EAST DURING THE LATE MORNING AND EARLY AFTERNOON HOURS.
WEDNESDAY - CONFIDENCE...MEDIUM
RATHER STRONG NW MID LEVEL FLOW CONTINUES WITH LITTLE IN THE WAY OF
SHORTWAVE ACTIVITY NOTED. SFC RIDGE AXIS SHIFTS FROM WI INTO THE OH
VLY. LOW LEVEL THERMAL TROUGH IN PLACE AT THE OUTSET THOUGH SOME
MODIFICATION IN 925 TEMPS AS THE DAY WEARS ON. 700 RH PROGS SHOW
SOME MOISTURE SLIDING THROUGH IN THIS FLOW WITH THICKER CLOUD COVER
ASSOCIATED WITH NEXT SYSTEM OFF TO OUR WEST.
WEDNESDAY NIGHT AND THURSDAY - CONFIDENCE...MEDIUM
SHORTWAVE TROUGH RACES IN FROM THE NORTHWEST WITH FAIRLY WEAK LOW
LEVEL CIRCULATION EVOLVING ACRS IA/MO WED NGT AND HEADING SEWD ON
THURSDAY. AREAS OF ISENTROPICALLY INDUCED SNOWS ARE EXPECTED TO
EXPAND ACRS SRN WI WED NGT AND GRADUALLY SHIFT SE OF SRN WI THURSDAY
AFTERNOON. THE 00Z ECMWF HAD BEEN RATHER BENIGN WITH THIS SYSTEM BUT
THE 12Z RUN HAS COME IN LOOKING A LITTLE MORE LIKE THE OTHER MODELS.
THE GEM IS THE MOST ROBUST WITH THE QPF AMOUNTS SUGGESTING A COUPLE
INCHES IN THE SRN AND WRN CWA WHILE THE GFS/ECMWF SHOWING CLOSER TO
AN INCH.
FRIDAY - CONFIDENCE...MEDIUM
SURFACE RIDGE AXIS PROGGD TO BE ACROSS WI AT THE OUTSET AND THEN
SHIFT EAST INTO THE OH VLY. THE GFS IS A LITTLE FASTER SPREADING IN
LIGHT SNOW ACROSS THE AREA WHILE THE GEM AND ECMWF HOLD THINGS OFF
TO THE WEST OF OUR CWA. WILL GO WITH THE SUPERBLEND POPS WHICH KEEPS
THE CWA DRY DURING THE DAY.
FRIDAY NIGHT AND SATURDAY - CONFIDENCE...MEDIUM
THE ACTIVE PATTERN CONTINUES WITH YET ANOTHER SHORTWAVE AND SFC/850
LOW TRAVERSING THROUGH SRN WI. 850 TEMPS AND 1000-500 MILLIBAR
THICKNESSES SUGGESTING SNOW AS THE PRIMARY PRECIP TYPE. THE ECMWF IS
A LITTLE WARMER ON THIS SYSTEM THAN THE GFS BUT STILL SHOWING MORE
OF A SNOW MAKER THEN A MIX OR RAIN.
SUNDAY AND MONDAY - CONFIDENCE...MEDIUM
MAIN STORY LOOKS TO BE A WARMING TREND. THE ECMWF IS QUICKER WITH
AN 850 TROUGH MOVING THROUGH DURING THE MORNING HOURS WITH PRECIP
NORTH OF THE CWA. THE GFS SHOWS THIS TROUGH IN THE AFTERNOON WITH
PRECIP CHCS IN SRN WI. 850 TEMPS WARM THROUGH THE SINGLE DIGITS
CELSIUS SUNDAY...ESP ON THE FASTER ECMWF. THEN ON MONDAY MODELS
IN FAIRLY DECENT AGREEMENT ON 564DM RIDGE BUILDING UP ACRS THE UPR
MIDWEST. THE GFS BECOMES THE MORE AGGRESSIVE WARMTH-WISE FOR
MONDAY WITH 850 TEMPS RISING TO 11 OR 12C...WHILE THE ECMWF
REMAINS IN SINGLE DIGITS CELSIUS. WILL NOT DEVIATE FROM SUPERBLEND
GUIDANCE AT THIS POINT.
AVIATION/00Z TAFS/...GUSTY NORTH WINDS WILL BECOME NORTHEAST THIS
EVENING ACROSS TAF SITES. CEILINGS SHOULD REMAIN VFR CATEGORY UNTIL
THE SNOW ARRIVES.
SNOW WILL REACH TAF SITES BETWEEN 03Z AND 05Z TUESDAY...WITH KENOSHA
BETWEEN 01Z AND 03Z TUESDAY. LIGHT TO MODERATE SNOW IS EXPECTED
LATER TONIGHT INTO TUESDAY MORNING...WITH THE BEST ACCUMULATIONS AND
SNOWFALL RATES FROM 06Z TO 12Z TUESDAY. RATES OF UP TO 1 INCH PER
HOUR ARE POSSIBLE DURING THIS TIME...WITH RATES OF A FEW TENTHS OF
AN INCH PER HOUR BEFORE 06Z TUESDAY...AND INTO TUESDAY MORNING.
SNOWFALL AMOUNTS OF 4 TO 7 INCHES ARE EXPECTED AT TAF SITES...HIGHEST
TOWARD KENOSHA.
THE SNOW SHOULD BECOME LIGHT AND TAPER OFF FROM WEST TO EAST DURING
THE LATE MORNING AND AFTERNOON HOURS ON TUESDAY. GUSTY WINDS WILL
REMAIN NORTHEAST FOR MOST OF THIS SNOW EVENT TONIGHT INTO TUESDAY
..WITH GUSTS TO 25 KNOTS OR SO ON TUESDAY POSSIBLE. SOME BLOWING
AND DRIFTING SNOW IS EXPECTED.
CEILINGS AND VISIBILITIES WILL DROP TO AROUND OR BELOW ALTERNATE
MINIMUMS BETWEEN 05Z TO 08Z TUESDAY...THEN REMAIN SO UNTIL LATER
TUESDAY MORNING AND AFTERNOON.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING UNTIL 9 AM CST TUESDAY FOR WIZ062>072.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST
TUESDAY FOR WIZ052-056>060.
LM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TUESDAY NIGHT FOR
LMZ643>646.
&&
UPDATE...HALBACH
TONIGHT/TUESDAY AND AVIATION/MARINE...WOOD
TUESDAY NIGHT THROUGH MONDAY...COLLARHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 324 PM CST MON FEB 29 2016 WIZ046-047-051-052-056>060-062>072-012130- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 324 PM CST MON FEB 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT PASSING LOW PRESSURE IS EXPECTED TO BRING ACCUMULATING SNOW TO SOUTHERN WISCONSIN BEGINNING THIS EVENING...CONTINUING INTO TUESDAY MORNING. BETWEEN 3 AND 7 INCHES IS EXPECTED WITH THE HIGHEST AMOUNTS ALONG A LINE FROM MADISON TO MILWAUKEE...SOUTH TO THE ILLINOIS BORDER. IN ADDITION...NORTHEAST WINDS GUSTING TO 25 TO 30 MPH WILL CAUSE AREAS OF BLOWING SNOW LATER TONIGHT. WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES HAVE BEEN POSTED FOR MOST OF SOUTHERN WISCONSIN FOR TONIGHT INTO TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY THE ACCUMULATING SNOW AND AREAS OF BLOWING SNOW WILL TAPER OFF TUESDAY MORNING. THE SNOW WILL CAUSE HAZARDOUS TRAVEL CONDITIONS FOR THE TUESDAY MORNING COMMUTE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED HOWEVER YOUR SNOWFALL REPORTS WILL BE APPRECIATED TONIGHT AND TUESDAY. LMZ643>646-012130- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 324 PM CST MON FEB 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR BRISK NORTH TO NORTHEAST WINDS IN THE WAKE OF A COLD FRONT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY THE SMALL CRAFT ADVISORY CONTINUES THROUGH MIDNIGHT TUESDAY NIGHT. PASSING LOW PRESSURE TO THE SOUTH OF LAKE MICHIGAN WILL CAUSE BRISK NORTHEAST WINDS AND HIGH WAVES. COLLAR WWW.WEATHER.GOV/MKX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1111 PM CST MON FEB 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM SNOW 5 SSW JANESVILLE 42.62N 89.06W
02/29/2016 M1.0 INCH ROCK WI TRAINED SPOTTER
1.0" OF SNOW IN THE PAST 1.5 HOURS.
&&
HALBACHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1157 PM CST MON FEB 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 PM SNOW 4 SSE SULLIVAN 42.97N 88.55W
02/29/2016 M0.1 INCH JEFFERSON WI OFFICIAL NWS OBS
AT NWS MILWAUKEE
&&
HALBACHThe national radar mosaic for the moment the first event began.
20 winter weather. Local standard time, as filed.
Two to four inches of snow accumulation.
Two to four inches of snow accumulation.
Two to four inches of snow accumulation.
Three to six inches of snow accumulation.
Three to five inches of snow accumulation.
Two to five inches of snow accumulation.
Two to five inches of snow accumulation.
Three to five inches of snow accumulation.
Three to five inches of snow accumulation.
Three to five inches of snow accumulation.
Two to four inches of snow accumulation.
Three to five inches of snow accumulation.
Three to five inches of snow accumulation.
Two to four inches of snow accumulation.
Two to four inches of snow accumulation.
Three to five inches of snow accumulation.
Three to six inches of snow accumulation.
Three to five inches of snow accumulation.
Three to six inches of snow accumulation.
Three to five inches of snow accumulation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614202, 614203, 614204, 614205, 614206, 614207, 614208, 614209, 614210, 614211, 614216, 614219, 614221, 614230, 614232, 614223, 614224, 614227, 614235, 614237.